Michigan, 2003

Hail in Michigan, July 13, 2003

July 13, 2003 · NWS APX · 7 events in 6 counties and zones

A disorganized area of thunderstorms developed along the Lake Michigan lake breeze boundary in northwest Lower Michigan, then proceeded slowly east. The strongest storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A disorganized area of thunderstorms developed along the Lake Michigan lake breeze boundary in northwest Lower Michigan, then proceeded slowly east. The strongest storms produced large hail. The most intsense storm resulted in golfball-sized hail, which fell on Meredith on the Gladwin/Clare County line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 13, 2:16 PM EST, 46 minutes earlier.

Area forecast discussion, Jul 13, 2:16 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
316 PM EDT SUN JUL 13 2003

ON THE CURRENT SURFACE MAP...1022 MB HIGH PRESSURE WAS CENTERED OVER
THE EASTERN OHIO VALLEY WITH 1002 MB LOW PRESSURE OVER LAKE WINNIPEG
IN MANITOBA CANADA. LATEST SATELLITE IMAGERY INDICATED LOTS OF
CUMULUS HAD DEVELOPED ACROSS INLAND SECTIONS OF NORTHERN LOWER
MICHIGAN WITH RADAR DATA INDICATING SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS SOUTHERN FORECAST AREA. WATER VAPOR LOOP SHOWED
THE SHORT WAVE RESPONSIBLE FOR INITIATING THIS CONVECTION ACROSS
NORTHERN MICHIGAN. AFTER EVENING CONVECTION ABATES FOCUS WILL TURN
TO UPSTREAM TROUGH AND COLD FRONT WITH MAIN CONCERN POTENTIAL FOR
SEVERE WEATHER MONDAY NIGHT AND TUESDAY.

TONIGHT...CURRENT SCT CONVECTION IN CENTRAL/NORTHERN LOWER MI WILL
FEED OFF OF DIURNAL INSTABILITY (1000-1500J/KG) THRU MID EVENING...
THEN FALL APART AS WE STABILIZE. SW GRADIENT INCREASES THRU THE
NIGHT AS SURFACE HIGH MOVES EAST OF THE LAKES REGION. THOUGH SURFACE
WINDS WILL STILL LARGELY DECOUPLE (EXCEPT PERHAPS IN EASTERN UPPER
MI)...WAA WILL ASSIST IN KEEPING TEMPS A BIT WARMER THAN LAST NIGHT.
FOG SHOULD NOT BE A MAJOR ISSUE...THOUGH LOCALIZED GROUND FOG
POSSIBLE IN THE USUAL FOG-PRONE SPOTS...AS WELL AS ANYPLACE THAT
PICKS UP DECENT RAIN IN THE NEXT FEW HOURS. DO NOT PLAN ON
MENTIONING FOG IN THE GRIDS/ZONES YET.

MONDAY...MODELS INDICATE RISING HEIGHTS MONDAY MORNING WITH RIDGE
AXIS NOT CLEARING THE FORECAST AREA UNTIL LATER IN THE AFTERNOON.
LITTLE TO NO CAPE IS GENERATED DURING THE AFTERNOON WITH A DECENT
CAP IN PLACE. THEREFORE WILL PUSH BACK CHANCE POPS ACROSS EASTERN
UPPER UNTIL THE EVENING. DRY AIR ADVECTS INTO THE REGION WITH
900/700 MB RH FALLING FROM BETWEEN 40 AND 50 PERCENT IN THE MORNING
TO BETWEEN 25 AND 35 PERCENT IN THE AFTERNOON BUT CU SCHEME
INDICATES THAT THERE WILL STILL BE JUST ENOUGH MOISTURE TO REALIZE
SOME CLOUDS. 850 MB TEMPERATURES RISE TO BETWEEN PLUS 15 AND PLUS 17
SO HIGHS OF WELL INTO THE 80S EXPECTED MOST SPOTS. 950 MB WINDS
INCREASE TO BETWEEN 15 AND 20 KNOTS DURING THE AFTERNOON WHICH WILL
PRECLUDE LAKE BREEZE FORMATION.

MONDAY NIGHT AND TUESDAY...SHORT WAVE CURRENTLY ACROSS SOUTHERN
MANITOBA CANADA AND AN ASSOCIATED COLD FRONT EXTENDING INTO EASTERN
MONTANA WILL MOVE THROUGH THE AREA MONDAY NIGHT INTO TUESDAY
MORNING. SHORT TERM MODELS IN AGREEMENT IN BRINGING DECENT Q-VECTOR
CONVERGENCE FIELD ACROSS THE FORECAST AREA FROM NORTHWEST TO
SOUTHEAST BETWEEN 00Z AND 12Z TUE. A LINE OF CONVECTION IS EXPECTED
TO FORM OUT AHEAD OF IT WHICH SHOULD REACH EASTERN UPPER BY LATE
EVENING AND PROGRESS ACROSS NORTHERN LOWER OVERNIGHT REACHING
SOUTHEAST ZONES BY DAYBREAK OR SO. THE QUESTION IS WHETHER OR NOT
THERE WILL BE SEVERE WEATHER AS THE TIMING (AT NIGHT) OBVIOUSLY NOT
OPTIMAL. THERE IS A THETA-E RIDGE THAT MOVES INTO NORTHERN LOWER
OVERNIGHT AND PW/S INCREASE TO NEAR 1.5 INCHES. LAPSE RATES ARE
ALRIGHT AT BETWEEN 6 AND 6.5 C/KM. THE MAIN THREAT FROM ANY STORMS
WOULD BE DAMAGING WINDS AS 500 MB WIND FIELDS INCREASE TO 60 KNOTS
OVERNIGHT AND 0/6KM BULK SHEAR INCREASES TO 50 KNOTS. THE FRONT IS
EXPECTED TO CLEAR NORTHERN AND CENTRAL COUNTIES TUESDAY MORNING
BEFORE PEAK HEATING. MEANWHILE...ACROSS SOUTHEAST ZONES WHERE THERE
IS THE BEST CHANCE OF SUBSTANTIAL SURFACE HEATING SURFACE BASES
CAPES RISE TO BETWEEN 1000 AND 1500 J/KG BY 18Z WITH LI/S FALLING TO
BETWEEN -2 AND -4. THEREFORE THE SEVERE THREAT WILL LINGER IN THESE
ZONES THE LONGEST. WILL CONTINUE WITH CURRENT 50 POPS MONDAY NIGHT
INTO TUESDAY MORNING BUT TRIM THEM BACK TO 30 PERCENT FOR SHOWERS
ACROSS NORTHERN AND CENTRAL COUNTIES TUESDAY AFTERNOON.

WEDNESDAY...MODELS MORE BULLISH ON RISING HEIGHTS THROUGHOUT THE
DAY. THIS IN COMBINATION WITH HIGH PRESSURE OVER THE AREA AT THE
SURFACE EXPECTED TO RESULT IN DRY CONDITIONS. 850 MB TEMPERATURES
NOW SHOWN TO RISE TO BETWEEN PLUS 13 AND PLUS 16 SO WILL TREND HIGH
TEMPERATURES UP BY A COUPLE OF DEGREES TO AROUND 80 TO THE LOWER 80S
(THESE MAY HAVE TO BE RAISED AGAIN IF WARMER AIR GETS HERE AS FAST
AS ADVERTISED).

THURSDAY THROUGH SUNDAY...EXTENDED MODELS IN DECENT AGREEMENT THAT
RIDGE CENTERED OVER THE FOUR CORNERS REGION MEANDERS NORTHEAST INTO
THE WESTERN PLAINS BY THURSDAY. THIS SHOULD LEAD TO RISING HEIGHTS
AND DRY CONDITIONS ACROSS THE GREAT LAKES REGION TO START THE
PERIOD. MEANWHILE...TROUGH CURRENTLY OFF THE BRITISH COLUMBIA COAST
MOVES OVER THE TOP OF THE RIDGE ACROSS SOUTHERN CANADA DURING THE
WEEK. ECMWF/GFS BOTH BRING THIS TROUGH AND AN ASSOCIATED COLD FRONT
ACROSS THE FORECAST AREA FRIDAY AFTERNOON SO WILL INTRODUCE CHANCE
POPS FOR THIS PERIOD. AFTER THAT WE SHOULD GET INTO A SOMEWHAT
COOLER NORTHWEST FLOW ALOFT FOR NEXT WEEKEND. GFS DOES NOT INDICATE
THAT ANY SHORT WAVES WILL BE DROPPING DOWN THROUGH THIS FLOW SO WILL
KEEP IT DRY FOR NOW. TEMPERATURES ARE EXPECTED TO BE A COUPLE OF
DEGREES ABOVE CLIMO THURSDAY AND FRIDAY THEN NEAR CLIMO SATURDAY AND
SUNDAY.

.APX...NONE.

SULLIVAN/JZ
Hazardous weather outlook, Jul 13, 1:14 PM EST, 1 hour 48 minutes before
MIZ008-015>036-041-042-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
214 PM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR IN NORTHERN LOWER MICHIGAN THIS
AFTERNOON AND EVENING...WITH ISOLATED THUNDERSTORMS IN EASTERN UPPER
MICHIGAN. THE STRONGEST STORMS COULD PRODUCE HAIL UP TO THREE
QUARTERS OF AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE IN EASTERN UPPER MICHIGAN MONDAY
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED IN EASTERN UPPER AND
NORTHERN LOWER MICHIGAN MONDAY NIGHT AND TUESDAY. SOME STORMS MONDAY
NIGHT COULD BE SEVERE AND PRODUCING DAMAGING WIND GUSTS...MAINLY
NORTH OF A LINE FROM TRAVERSE CITY TO ALPENA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Gladwin

When
July 13, 3:02 PM EST
Where
Gladwin County, 3 mi NNW of Skeels
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.117, -84.600

Hail, Oscoda

When
July 13, 4:12 PM EST
Where
Oscoda County, Mio
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.650, -84.133

Hail, Montmorency

When
July 13, 4:15 PM EST
Where
Montmorency County, Lewiston
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
44.883, -84.317

Hail, Roscommon

When
July 13, 4:30 PM EST
Where
Roscommon County, Houghton Lake
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.300, -84.750

Hail, Alcona

When
July 13, 4:34 PM EST
Where
Alcona County, Glennie
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.567, -83.717

Hail, Montmorency

When
July 13, 5:00 PM EST
Where
Montmorency County, Lewiston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.883, -84.317

Hail, Missaukee

When
July 13, 5:00 PM EST
Where
Missaukee County, Falmouth
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.250, -85.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379323, 5379390, 5379708, 5379393, 5379707, 5379391, 5379392.